question-icon

Should i discontinue Estrogen therapy inspite of having chronic migraine?

default
Posted on Thu, 30 Jul 2015
Question: I am 64 and had a hysterectomy in 1981. I am still using estrogen replacement patches. I have chronic severe migraines and headaches. Should I discontinue the estrogen therapy?
doctor
Answered by Dr. Michelle Gibson James (28 minutes later)
Brief Answer:
yes, can consider at this time

Detailed Answer:
HI, thanks for using healthcare magic

Yes, the estrogen replacement would have been given to prevent early onset of menopausal symptoms.

At age 64, the majority of women would have already completed menopause. In addition the estrogen, as you would know, would likely be contributing to your headaches.

Discontinuation would help reduce the frequency and severity of your headaches.

There is no particular way that HRT ( hormone replacement therapy) is to be discontinued.
It is not considered one of the addictive medications so there are no withdrawal symptoms.

In some women, menopausal symptoms may start up when the medication is stopped, others may not experience any symptoms at all.

The discontinuation should be discussed with your doctor
I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16810 Questions

premium_optimized

The User accepted the expert's answer

Share on
Should i discontinue Estrogen therapy inspite of having chronic migraine?

Brief Answer: yes, can consider at this time Detailed Answer: HI, thanks for using healthcare magic Yes, the estrogen replacement would have been given to prevent early onset of menopausal symptoms. At age 64, the majority of women would have already completed menopause. In addition the estrogen, as you would know, would likely be contributing to your headaches. Discontinuation would help reduce the frequency and severity of your headaches. There is no particular way that HRT ( hormone replacement therapy) is to be discontinued. It is not considered one of the addictive medications so there are no withdrawal symptoms. In some women, menopausal symptoms may start up when the medication is stopped, others may not experience any symptoms at all. The discontinuation should be discussed with your doctor I hope this helps, feel free to ask any other questions